Sodium Valproate for seizures

Mike Floutier

Registered User
Hi,

We've just discovered this forum having cared for my Mum at home for the last couple of years; it looks good!

Mum is probably fairly advanced and she has just started having epileptiform seizures; the second was this morning.

I wondered what people's experiences were like with handling this at home, and more particularly, experiences with the use of Sodium Valproate.

Thanks

Mike and Liz Floutier
 

Brucie

Registered User
Jan 31, 2004
12,413
near London
Hi Mike, and welcome. I hope you find TP helpful.

My wife Jan used to have many of what I termed faints, but what were variously described as fits or TLAs by the medics.

Please can you describe what one of her seizures looks like to the observer? Can she describe how it feels when one is starting?
 

Mike Floutier

Registered User
Hi Bruce,

Thanks for the welcome!

My Mum isn't able to communicate with us as the Alzheimer's is too far advanced. However, the seizures are very powerful; she goes completely rigid and shakes violently and her body turns bright red. After 10 minutes or so she appears to stop breathing and we thought she had died. However, she continues breathing although she has great difficulty getting sufficient air into her lungs.

Gradually the fit dies down and she recovers slowly over the next few hours and days.

Our GP is helping us to manage this situation at home, as Mum gets so distressed by going to hospital (with all that entails). In addition to this there are other problems associated with being in hospital, eg lack of time/expertise on the part of the staff and the risk of infection.

The GP has prescribed rectally administered Valium to enable us to reduce the fitting when it occurs. She has also made Sodium Valproate available to us but we are concerned that the sickness that seems to accompany this drug will dramatically reduce my Mum's quality of life (she is so happy under my wife's amazing care).

Our feeling is that we should avoid the use of the Sodium if possible. I was wondering what other peoples experiences were with the Sodium Valproate drug.

Thanks

Mike
 

Norman

Registered User
Oct 9, 2003
4,348
Birmingham Hades
Mike
welcome to TP
Have a look at fact sheet 408 "drugs used ti relieve behavioural symptoms"
The drug that you mention is mentioned in this fact sheet.
Regards
Norman
 
B

bjthink

Guest
Mike Floutier said:
Hi Bruce,

Thanks for the welcome!

My Mum isn't able to communicate with us as the Alzheimer's is too far advanced. However, the seizures are very powerful; she goes completely rigid and shakes violently and her body turns bright red. After 10 minutes or so she appears to stop breathing and we thought she had died. However, she continues breathing although she has great difficulty getting sufficient air into her lungs.

Gradually the fit dies down and she recovers slowly over the next few hours and days.

Our GP is helping us to manage this situation at home, as Mum gets so distressed by going to hospital (with all that entails). In addition to this there are other problems associated with being in hospital, eg lack of time/expertise on the part of the staff and the risk of infection.

The GP has prescribed rectally administered Valium to enable us to reduce the fitting when it occurs. She has also made Sodium Valproate available to us but we are concerned that the sickness that seems to accompany this drug will dramatically reduce my Mum's quality of life (she is so happy under my wife's amazing care).

Our feeling is that we should avoid the use of the Sodium if possible. I was wondering what other peoples experiences were with the Sodium Valproate drug.

Thanks

Mike
I have temporal lobe epilespy, and have had this for the whole of my life - since my mother tried to drown me thoughout my childhood, resulting in a tiny brain haemhorrage and tiny brain scar on my right temporal lobe. As a result I have grand mal tonic/clonic seizures (the entire scenario you describe) , starting in my temporal lobe, usually nocturnal, and very sporadic. Since caring for my mother, my abuser, I had 2 nocturnal seizures in 3 weeks in November, where my usual incidence is one seizure every 4 years. My IQ, incidentally, is 169, so seizures and mental incapacity don't go hand in hand.
Epileptic seizures are different for all those of us who 'suffer' them. Ten years ago I was one of the subjects of a television documentary investigating epilepsy, and its effect on those of us who are nationally successful. The director of the programme also had epilepsy, for the same reasons I have - he was repeatedly beaten up by his father in childhood.
For most of us, inside that experience, it's wonderful. It's a fast journey down a brilliant light-filled tunnel, where faces of people we love and have loved illuminate every stage. The memories are joyful, instant, and powerful in their intensity. Finally, we reach a light that is so bright and joyous that we want to enter it, and be a part of it.
Then real life comes back to claim us, and we're reverted to monochrome, and it's horrible, and we just want to sleep, and I usually do for 48 hours straight, but recently it's been just 12 hours.
No one should ever fear for a loved one who has a seizure. I wouldn't be without mine. They've taught me never to fear death, because I know it's a pretty wonderful thing - although I'm NOT ready to go yet!
Your mum's medication is the best modern version of the generic rubbish I have to take every night - epanutin.
It calms and saves lives. Please don't worry about it. It can only do good. And please don't worry about epileptic seizures. They look bad and feel good. Mostly. For a very few, one or two, of those on the C4 programme, their seizures brought up bad experiences. For the vast majority of us, this NDE which we go through every so often as a result of hypoxia is a comfort and a rapid video of our lives is pretty good, considering!
Speaking for myself, coming back to life isn't all it's cracked up to be. It's a bit boring and basic.
Never fear for your mum.
Don't get too anxious about seizures.
xx
 

Brucie

Registered User
Jan 31, 2004
12,413
near London
Hi Mike,

your description confirms that the fits you describe are very different from Jan's faints, so I can't really help on the basis of experience.

However, the other replies you have had will hopefully be of some benefit.

Keep posting anyway!
 

Jude

Registered User
Dec 11, 2003
2,287
66
Tully, Qld, Australia
Dear Mike,

Just to say a warm welcome to TP.

Your initial post is way of out my experience I'm afraid but I look forward to further posts from you in the coming months.

Best wishes,

Jude
 

Sheila

Registered User
Oct 23, 2003
2,259
West Sussex
Hi Mike, just wanted to say welcome too. I also have not had experience with this drug. You could look it up on the internet, I often do that, just enter the name. Love She. XX